Alert archive / Hawaii / Small Craft Advisories in 2012

Small Craft Advisory 9, NWS Honolulu, HI

January 24, 2012

NWS Honolulu, HI issued this small craft advisory at Jan 24, 2012, 3:14 PM HST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jan 24, 2012, 3:14 PM HST (01:14 UTC)
Expired
Jan 25, 2012, 3:34 AM HST
In force
12 hr
Issued by
NWS Honolulu, HI

The text

As transmitted, in the capitals the NWS used until 2016.

290 
WHHW70 PHFO 250114
MWWHFO

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
314 PM HST TUE JAN 24 2012

...LOCALLY STRONG WINDS AROUND THE BIG ISLAND TONIGHT...

.SOUTHEASTERLY WINDS ARE STRONG AND GUSTY AS THEY PASS AROUND THE
BIG ISLAND TO THE WEST OF SOUTH POINT AND OFF THE HAMAKUA COAST.
WINDS WILL DECREASE SLIGHTLY ON WEDNESDAY. A NORTHWEST SWELL
BUILDING TONIGHT AND WEDNESDAY MAY REQUIRE THE ADVISORY TO BE
EXPANDED TO ADDITIONAL WATERS WEDNESDAY OR WEDNESDAY NIGHT.

PHZ122-123-251415-
/O.NEW.PHFO.SC.Y.0009.120125T0114Z-120125T1600Z/
BIG ISLAND WINDWARD WATERS-BIG ISLAND LEEWARD WATERS-
314 PM HST TUE JAN 24 2012

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM HST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST WEDNESDAY. 

* WINDS...THROUGH THE NIGHT...SOUTHEAST WINDS UP TO 25 KNOTS TO
  THE WEST OF SOUTH POINT AND OFF THE HAMAKUA COAST.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
AND/OR SEAS 10 FEET OR GREATER ARE EXPECTED TO PRODUCE CONDITIONS
HAZARDOUS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS...SHOULD AVOID NAVIGATING IN
THESE CONDITIONS.

&&

$$
WROE
1 follow-up statement
267 
WHHW70 PHFO 251334
MWWHFO

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
334 AM HST WED JAN 25 2012

PHZ122-123-251445-
/O.CAN.PHFO.SC.Y.0009.000000T0000Z-120125T1600Z/
BIG ISLAND WINDWARD WATERS-BIG ISLAND LEEWARD WATERS-
334 AM HST WED JAN 25 2012

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE SMALL
CRAFT ADVISORY. 

WINDS HAVE DIMINISHED ACROSS THE BIG ISLAND COASTAL WATERS.

$$

BURKE

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this small craft advisory went out at Jan 24, 11:04 AM HST, 4 hours 10 minutes earlier.

Area forecast discussion, Jan 24, 11:04 AM HST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1104 AM HST TUE JAN 24 2012

.SYNOPSIS...
A STATIONARY FRONT NORTHWEST OF KAUAI HAS TURNED THE GENERAL FLOW
OUT OF THE SOUTHEAST...ALLOWING AFTERNOON SEA BREEZES AND NIGHTTIME
LAND BREEZES TO FORM OVER THE SMALLER ISLANDS. CLEAR NIGHTS AND CALM
WINDS WILL ALLOW FOR COOLER THAN NORMAL NIGHTTIME TEMPERATURES.
THE SOUTHEAST BIG ISLAND WILL EXPERIENCE MODERATE SHOWERS THIS
WEEK AS MOISTURE IS PUSHED UP THE LOWER SLOPES OF MAUNA LOA. AREAS
OF VOLCANIC HAZE WILL PERSIST OVER ALL ISLANDS INTO FRIDAY. TRADE
WINDS WILL RETURN FRIDAY EVENING AND STRENGTHEN OVER THE WEEKEND.

&&

.DISCUSSION...

SHOWERS FORMED OVERNIGHT ACROSS THE LOWER SOUTHEAST SLOPES OF THE BIG
ISLAND AS WINDS JUST ABOVE THE SURFACE INCREASED OUT OF THE
SOUTHEAST. THE SOUTHEAST FLOW IS PUSHING MOISTURE UP THE LOWER
SLOPES OF MAUNA LOA BRINGING MODERATE SHOWERS TO THE AREA. THE
PAHALA RAIN GAGE RECORDED 1 INCH OVER A 6 HOUR PERIOD THIS
MORNING...AND RADAR SHOWS CONTINUED SHOWERS. MAY BE ISSUING
ANOTHER UPDATE FOR THE AFTERNOON FORECAST...INCREASING SHOWERS IN
THAT SAME AREA AS IT LOOKS LIKE WINDS WILL CONTINUE PUSHING
MOISTURE UPSLOPE. SOME LOCALIZED SHOWERS ARE ALSO POPPING UP
ALONG THE LOWER SLOPES OF HALEAKALA DUE TO THAT SAME UPSLOPE FLOW.

A SURFACE RIDGE PUSHED SOUTHWARD BY THE FRONT TO THE NORTHWEST IS
SITTING OVER KAUAI TODAY. THE RIDGE HAS REDUCED WINDS OVER THE
SMALLER ISLANDS TO A LIGHT SOUTHEASTERLY BACKGROUND FLOW. SO
TODAY...AND OVER THE NEXT FEW DAYS...SEA BREEZES WILL KICK-IN
DURING THE AFTERNOONS AS LAND-HEATING INCREASES. CLOUD COVER WILL
INCREASE OVER THE INTERIOR SECTIONS AS HEATING CREATES SOME
VERTICAL LIFT OVER THE ISLANDS...BUT ANY RAINFALL WILL REMAIN
LIMITED. CLOUDS THAT FORM OVER THE SMALLER ISLANDS IN THE
AFTERNOON DUE TO DAYTIME HEATING WILL QUICKLY DISSIPATE IN THE
EVENING AS THE ISLANDS COOL. AS THE EVENING SKIES CLEAR...THE
ISLANDS WILL COOL FURTHER DUE TO RADIATIONAL COOLING TO THE NIGHT
SKY. THIS COOLING WILL CAUSE LAND TEMPERATURES TO DROP BELOW SEA
SURFACE TEMPERATURES...INITIATING LAND BREEZES. THE LAND BREEZES
WILL BRING AIR FROM HIGHER ELEVATIONS TO THE LOWER ELEVATION
POPULATION CENTERS ALLOWING FOR COOLER THAN NORMAL TEMPERATURES LATE
TONIGHT...AND ALSO THE NEXT SEVERAL NIGHTS. THE SCENARIO OF CLEAR
AND COOL NIGHTS FOLLOWED BY SUNNY MORNINGS AND PARTLY CLOUDY
AFTERNOONS WILL CONTINUE INTO FRIDAY.

FOR THE BIG ISLAND...STRONGER SOUTHEASTERLY FLOW WILL CONTINUE
OVER THE ORCHID ISLE/S COASTAL WATERS BRINGING MODERATE TO FRESH
WINDS OVER THE NORTHERN AND SOUTHERN TIPS OF THE ISLAND.
THE LEEWARD COAST AND SLOPES WILL EXPERIENCE A SIMILAR SCENARIO
TO THE SMALLER ISLANDS WITH NIGHTTIME LAND BREEZES AND DAYTIME SEA
BREEZES WITH AFTERNOON CLOUDS. THE SOUTHEAST SLOPES WILL CONTINUE
TO BE THE WETTEST AREA OF THE STATE AS THE EAST SOUTHEAST FLOW
PUSHES MOISTURE UP THE SLOPES.

AREAS OF VOLCANIC HAZE WILL AFFECT THE STATE AS SOUTHEASTERLY FLOW
PUSHES THE VOG OVER THE SMALLER ISLANDS...AND THE LOWER ELEVATIONS
OF THE BIG ISLAND. VOGGY CONDITIONS ARE EXPECTED THROUGH THURSDAY
AND INTO FRIDAY... BEFORE TRADE WINDS RETURN FRIDAY EVENING...PUSHING
THE HAZE TO THE WEST.

THE AFOREMENTIONED STATIONARY FRONT REMAINS STALLED NW OF KAUAI
THROUGH WEDNESDAY. BOTH THE GFS AND ECMWF BRING THE FRONT CLOSE TO
KAUAI THURSDAY BEFORE PUSHING OFF TO THE NORTH ON FRIDAY. THIS
WILL BRING INCREASED SHOWERS TO KAUAI THURSDAY AND FRIDAY MORNING
AS THE FRONT PUSHES THROUGH.

&&

.AVIATION...
A STATIONARY FRONT NORTHWEST OF KAUAI WILL RESULT IN A LIGHT
SOUTHEAST FLOW ACROSS THE STATE. MECHANICAL TURBULENCE WILL BE
LIGHT...BUT TAKE NOTE OF DAYTIME CONVECTIVE UPDRAFTS AROUND
CUMULUS CLOUDS. THE LIGHT SE FLOW WILL ALLOW DAYTIME SEA BREEZES AND
NIGHTTIME LAND BREEZES TO FORM OVER MOST AREAS THROUGH FRIDAY.
CONDITIONS WILL BE MOSTLY VFR...BUT OCCASIONAL MVFR CEILINGS OVER
THE LOWER SLOPES OF THE SOUTHEAST BIG ISLAND ASSOCIATED WITH
ONGOING SHOWERS.

&&

.MARINE...
THE NEXT NORTHWEST SWELL IS EXPECTED LATE THIS AFTERNOON...HOWEVER
AS OF 9 AM...BUOY 51101 IS SHOWING NO SIGNS OF THE IMPENDING
SWELL. USUALLY IF A SWELL IS LATE TO ARRIVE IT IS ALSO SMALLER
THAN ADVERTISED. THE BUOY OBSERVATIONS WILL BE MONITORED CLOSELY
THIS MORNING TO SEE IF AN ADVISORY IS WARRANTED FOR THE SMALLER
ISLANDS LATER THIS AFTERNOON.

WINDS ARE EXPECTED TO REMAIN BELOW THE SMALL CRAFT ADVISORY
CRITERIA THROUGH FRIDAY. WHILE THE PENDING NORTHWEST SWELL WILL
BRING ELEVATED SEAS OVER THE NORTHWEST COASTAL WATERS FROM
LATE TUESDAY THROUGH WEDNESDAY...THE SEA HEIGHTS ARE STILL EXPECTED
TO REMAIN BELOW THE SMALL CRAFT ADVISORY LEVEL.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

MORRISON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 24, 3:15 PM HSTHigh Surf AdvisoryHFOKauai24 hr

Nearby

Small Craft Advisories in Hawaii, 2012Every small craft advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.